Coma, tetany, dehydration, hypotension, tachycardia, and hyperpyrexia developed in a 2 1/2-year-old girl following two hypertonic phosphate pediatric enemas. She had marked hyperphosphatemia, hypocalcemia, hypernatremia, and acidosis. Hypocalcemia due to hyperphosphatemia can explain all of these findings. Calculations indicate that about one third of the phosphorus and sodium contents of the enema were absorbed. Physicians should be aware of the potentially lethal complication of this treatment, which is a part of everyday practice.
|Original language||English (US)|
|Number of pages||3|
|State||Published - Dec 1 1977|
All Science Journal Classification (ASJC) codes
- Pediatrics, Perinatology, and Child Health
FingerprintDive into the research topics of 'Hypocalcemic coma following two pediatric phosphate enemas'. Together they form a unique fingerprint.
Martin Finkel (Manager)Pediatrics - CCS